Ohio, 2004Flood in Ohio, May 22, 2004
May 22, 2004 · NWS PBZ · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 4:50 AM EST, 8 hours 10 minutes earlier.
Area forecast discussion, May 22, 4:50 AM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EDT SAT MAY 22 2004
HAVE DECIDED TO EXTEND THE FFA THROUGH THIS EVENING FOR THE NRN
ZONES...WHERE WIDESPREAD RA/+RA AGAIN FELL LAST NIGHT. IN
ADDITION...THIS AREA SEEMS TO HAVE THE BTR CHC FOR TSRA AS PER MDL
WORLD ADVECTING WARMER MID LVL AIR OVR THE SRN CNTIES/LIFTING FRONT
NWD. OUTFLOW BNDRIES AND TRACK OF ONGOING MCS WELL TO THE WEST MAY
DESTROY THIS REASONING. FOR NOW...WL SUFFICE.
&&
.PREVIOUS DISCUSSION...
WARM SOUTHWEST FLOW WILL CONTINUE TO DOMINATE THE FORECAST AREA INTO
THE MIDDLE OF THE WEEK WITH ABOVE NORMAL TEMPERATURES AND A RISK OF
THUNDERSTORMS. TRAINING THUNDERSTORMS CONTINUE TO PROVIDE HEAVY
RAINFALL ACROSS NW PA THIS AM. WITH GROUND WELL SATURATED IN MOST
ZONES WILL KEEP FLOOD WATCH UP THROUGH 7 AM. WATCH MAY NEED TO BE
EXTENDED LATER TODAY AS STORMS DEVELOP WITH AFTERNOON HEATING.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH 8 PM THIS EVENING FOR OHZ041.
PA...FLOOD WATCH THROUGH 8 PM THIS EVENING FOR
PAZ007>009...PAZ013>016...PAZ020>023...PAZ030.
WV...NONE.
&&
15
Hazardous weather outlook, May 22, 5:22 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 AM EDT SAT MAY 22 2004
MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221017-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-
GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-
MONONGALIA WV-MONROE OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-
TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
622 AM EDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
A FLASH FLOOD WATCH REMAINS IN EFFECT ALONG AND NORTH OF
A LINE FROM COLUMBIANA COUNTY TO WESTMORELAND COUNTY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON.
THERE IS A SLIGHT CHANCE THAT THE STORMS MAY BECOME SEVERE. THE
PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE THAT SCATTERED STORMS MAY BECOME SEVERE
AGAIN ON SUNDAY AND MONDAY. THE PRIMARY SEVERE THREAT WILL BE FROM
HAIL AND DAMAGING WIND.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
15
In the hours before
Local storm report, May 22, 7:36 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 AM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD 3 SE SALEM 40.87N 80.81W
05/22/2004 COLUMBIANA OH LAW ENFORCEMENT
STREAM FLOODED. WOMAN EVACUATED BY BOAT
0500 AM FLASH FLOOD BIG BEAVER 40.82N 80.36W
05/22/2004 BEAVER PA EMERGENCY MNGR
SHENANGO ROAD CLOSED DUE TO FLOODING.
0500 AM FLASH FLOOD ZELIENOPLE 40.79N 80.14W
05/22/2004 BUTLER PA EMERGENCY MNGR
PINE RUN ROAD CLOSED DUE TO FLOODING.
0415 AM FLASH FLOOD SAXONBURG 40.75N 79.82W
05/22/2004 BUTLER PA EMERGENCY MNGR
NUMEROUS FLOODED BASEMENTS
0330 AM FLASH FLOOD GREENVILLE 41.41N 80.38W
05/22/2004 MERCER PA EMERGENCY MNGR
BASEMENTS FLOODED
0305 AM TSTM WND DMG SAXONBURG 40.75N 79.82W
05/22/2004 BUTLER PA EMERGENCY MNGR
TREES DOWN
0300 AM FLASH FLOOD NEW BEAVER 40.88N 80.36W
05/22/2004 LAWRENCE PA EMERGENCY MNGR
ROUTES 351 AND 551 CLOSED DUE TO FLOODING. ROADS CLOSED
IN ENON VALLEY AND ELLWOOD CITY.
0240 AM TSTM WND DMG NEW CASTLE 41.00N 80.35W
05/22/2004 LAWRENCE PA EMERGENCY MNGR
WIDESPREAD TREES DOWN NORTHERN HALF OF COUNTY
0230 AM TSTM WND DMG ROCHESTER 40.70N 80.28W
05/22/2004 BEAVER PA EMERGENCY MNGR
TREES DOWN
0230 AM TSTM WND DMG FREEDOM 40.68N 80.25W
05/22/2004 BEAVER PA EMERGENCY MNGR
TREES DOWN
0215 AM TSTM WND DMG COLUMBIANA 40.89N 80.69W
05/22/2004 COLUMBIANA OH LAW ENFORCEMENT
TREES DOWN.
&&
RS/WJDFlood, Coshocton
- When
- May 22, 1:00 PM EST to 1:30 PM EST
- Where
- Coshocton forecast zone
- Property damage
- $1,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
On the Muskingum River, Coshocton reached flood stage (15 ft) at 2 PM EDT, and crested at 15 ft, then fell.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, May 22, 20041 death · 38 injured · $160 million · F4 · 5 events
- Tornadoes and Hail in Nebraska, May 22, 2004$22 million · F2 · 50 events
- Tornadoes and Flash Flooding in Iowa, May 22 to 23, 20044 injured · $3.2 million · F1 · 101 events
- Flooding in Iowa, May 22 to 31, 2004$20 million · 51 events
- Tornadoes and Hail in Nebraska, May 22, 2004$439,000 · F1 · 44 events
- Tornadoes in Kansas, May 22, 2004$99,000 · F2 · 2 events
- Hail in Nebraska, May 22, 2004$10 million · 2.75 in hail · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, May 22, 2004$4.5 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Wisconsin, May 22 to 23, 2004$2.4 million · 1 in hail · 15 events
- Flooding in Iowa, May 22 to 26, 2004$3.4 million · 3 events
- Flood in Pennsylvania, May 22 to 23, 2004$3.0 million · 1 event
- Flash Flooding in Wisconsin, May 22 to 23, 2004$980,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399421.